advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Costa Mesa, California, USA:

My 19-year-old daughter was diagnosed with type 1 diabetes three months ago. For the past month, she was doing well with nighttime injections (15 to 20 units) of Lantus. With change in diet and exercise, she had normal daytime sugar levels before eating. We recently met with an endocrinologist who claimed she has to lower her evening usage of Lantus and inject insulin (Humalog) before each meal to "better simulate the natural body's production of insulin." He also said that she should wake up with the same sugar levels she had when she went to bed. She tried lowering the dosage to eight as he prescribed and take the Humalog for three days with disastrous results. Her sugar levels went into the 200+ mg/dl [over 11.1 mmol/L] range for the first time in months. Is it necessary to use the short acting insulin or can she continue to take the one evening injection of Lantus if this is creating normal daytime sugar levels?

Answer:

Although your daughter was having success with one injection of Lantus per day, this is not likely to work long-term. After recovery from the initial high blood sugar, your daughter still has some of her own insulin-producing cells still left to control blood sugars. It is not usual to use one injection per day. When her own insulin-producing cells begin to die off, she will need that rapid-acting insulin to cover her meals adequately and to prevent using a very large dose of Lantus that will result in lows during the night. The small problem you ran into with the high sugars is an adjustment issue that will take care of itself over time.

JTL

DTQ-20091103170520
Original posting 4 Nov 2009
Posted to Insulin Analogs and Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:20
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.